Ask the allergist is a regular feature in our newsletters where Canadian allergists answer your questions!
Dr. Wade Watson is a Professor of Pediatrics, Dalhousie University, Head of the Division of Allergy, IWK Health Centre, and Chair of the Specialty Committee, Clinical Immunology and Allergy, Royal College of Physicians and Surgeons of Canada. Dr. Watson is also a member of our Healthcare Advisory Board.
Please note: Dr. Watson is answering as an individual allergist and his answers do not constitute an official position of his affiliated organizations. His responses are for informational purposes only and do not constitute specific medical advice, recommendations, diagnosis, or treatment. Please talk to your doctor about any concerns or questions you may have regarding your own health or the health of your child.
This month he answers a question about using antihistamines to treat a food-related allergic reaction.
Is there ever a time to use antihistamines for treating an allergic reaction caused by food?
When you think someone is having an allergic reaction, you are monitoring them for symptoms. The challenge is the difficulty in knowing if a mild reaction will progress to a more serious one.
If you suspect anaphylaxis, give epinephrine right away. If you want to administer antihistamines as well, they can be given AFTER epinephrine, but not instead of it. Only epinephrine helps with breathing or circulation problems resulting from an anaphylactic reaction, not antihistamines.
If someone only has hives, watch for 10-15 minutes to see if there is any progression of symptoms. If not, antihistamines can be given to reduce the itchiness and redness from hives – but they are not required, these symptoms generally resolve without any medication. Keep in mind that antihistamines are mostly given for comfort, and you’ll need to continue to monitor the person afterwards.
If you do choose to give an antihistamine, use a newer antihistamine like Reactine® or Claritin® or Aerius®, not Benadryl® which is slower to act, less effective, doesn’t last as long and can cause drowsiness. The drowsiness can interfere in assessment of the allergic reaction.
Do you have a question you’d like to ask an allergist in the months to come? If so, send it along to us at firstname.lastname@example.org. Please note: The allergists in this series answer questions on general topics, please talk to your doctor if you have questions abut your own health or the health of your child.Tags: antihistamines, ask the allergist, Dr. Wade Watson